Thursday, June 16, 2022
HomeExclusiveIs Excedrin Migraine An Aspirin

Is Excedrin Migraine An Aspirin

Alternatives To Excedrin Migraine

Aspirin Free Excedrin

The current Excedrin Migraine shortage means treating an acute attack with Excedrin Migraine is not even an option. So what are the alternatives? Here are a few acute therapies to discuss with your doctor. Please note that many of the options below also come with a risk for Medication Overuse Headache.

See Your Primary Care Doctor

It’s best to come up with a plan with your primary care doctor or headache specialist concerning which over-the-counter medication you may take if you develop a headache. This is because even though Tylenol, Excedrin, and NSAIDs are available without a prescription, they are not safe for everyone.

While not an exhaustive review, here are some examples of the concerns associated with these over-the-counter medications.

NSAIDs : NSAIDs can cause stomach irritation and bleed;so should not be used by people on blood-thinning medications or by people with a history of stomach ulcers.

Moreover, people with certain medical problems should either not take NSAIDs or should be very closely monitored by their doctor while taking one.

Aspirin or aspirin-containing products , should never be given to children, as they can increase a child’s risk for developing a serious illness called;Reye’s syndrome.

Tylenol : Many over-the-counter medications contain Tylenol , like cold medicines and of course, Excedrin. With that, a person can overdose on Tylenol unintentionally, and this can lead to liver failure.

All Over-the-Counter Medications:Over-the-counter medications may interact with your prescription medications. This is why it’s essential to inform your doctor of all the medications you are taking, including any vitamins or supplements.

Whats The Difference Between Excedrin Extra Strength And Excedrin Migraine

and Excedrin Migraine contain the same strengths of the same ingredients. However, their labeling is different. Excedrin Extra Strength is used to help relieve minor aches and pains associated with a headache, cold, arthritis, muscle ache, toothache, or premenstrual/menstrual cramps. Adults and children over 12 years old are able to take 2 tablets every 6 hours, with a maximum of 8 tablets in 24 hours.;;

Excedrin Migraine, on the other hand, is FDA-approved for migraine relief, and adults 18 years and older are able to take a maximum of 2 tablets in 24 hours.;

Recommended Reading: Piercing To Prevent Migraines

What You Need To Know About The Excedrin Migraine Production Halt

  • Baton Rouge General

Migraine sufferers may have to find an alternative over-the-counter treatment for Excedrin Migraine because it has been discontinued until further notice. Both caplet and gel tablets of Excedrin Extra Strength and Excedrin Migraine will be temporarily unavailable as the company, GlaxoSmithKline, works to resolve an inconsistency in how the ingredients are weighed. The manufacturer stated that this production halt is a precautionary measure and there are no risks associated with the products.

According to the Migraine Research Foundation, migraines impact an estimated one in four households in the U.S. with about 90 percent of migraine sufferers having a family history of migraines. What does this temporary pause in production mean for those people? While Excedrin Migraine is the most frequently used over-the-counter drug for migraines, try looking for substitute medications with the same formula as Excedrin Migraine Excedrin Tension Headache and Excedrin PM Headache have not been affected by the production halt and are both still available. You should consult with your pharmacist to find temporary alternatives.

Is Excedrin Migraine Dangerous To Dogs

Excedrin Tension Headache Relief Caplets Without Aspirin ...

Yes, Excedrin Migraine is dangerous to dogs because it contains, not one, but three potentially toxic ingredients. Namely, in the right dose, all three components of this drug can be lethal to dogs.

Plus, when non-steroid drugs are used together, they boost each others effects. However, it is not just the wanted effect that is boosted they also increase the risk of exhibiting unwanted and life-threatening side-effects.

Why is Excedrin Migraine dangerous? In a nutshell, Excedrin Migraine is dangerous because all of its three components are toxic dogs, and when used together, they amplify each others toxicity.

Recommended Reading: Migraines And Alzheimers

Help My Dog Ate Excedrin Migraine Pills

Whenever a dog eats something it is not supposed to, time is of the essence. It is vital to take your dog to the vets office as soon as possible. The sooner the vet initiates treatment, the better the chances of a positive outcome.

If you caught your dog eating the pills, it is advisable to induce vomiting before rushing to the vet. However, if it has been more than an hour since your dog ate the pills, there is no point in vomiting induction.

Keep in mind that the vomiting induction does not eliminate the need to visit the vet. Since Excedrin Migraine pills contain three dangerous and potentially lethal components, seeing the vet is not optional it is mandatory.

Once at the vets office, the vet will perform a thorough physical examination and order some laboratory tests, such as complete blood count, chemical blood profile, and urinalysis. The goal is to assess the damage level.

Based on the findings, the vet will initiate immediate and intensive treatment. If still in the one-hour window, the vet may induce vomiting once again. If it has been more than an hour since the ingestion, the vet will administer activated charcoal whose purpose is to absorb the remaining toxins from the stomach and prevent their future absorption.

Then, the vet will administer intravenous fluids and symptomatic therapy. The dog is hospitalized more often than not because it needs on-going supportive treatment and close monitoring for long-term side-effects.

Are Other Excedrin Products Toxic To Dogs

The Excedrin product line includes four different products: Excedrin Extra Strength, Excedrin Migraine, Excedrin PM Headache, and Excedrin Tension Headache.

Excedrin Extra Strength and Excedrin Migraine contain the same three active ingredients acetaminophen, aspirin, and caffeine. Excedrin PM Headache contains acetaminophen, aspirin, and diphenhydramine. Finally, Excedrin Tension Headache contains acetaminophen and caffeine.

All in all, it is safe to assume that all Excedrin products are dangerous and potentially lethal to dogs.

Don’t Miss: Excedrin Out Of Stock

What Are Some Alternatives To Excedrin Migraine

As far as other OTC options go, NSAIDs are generally first line for treating migraines, including and . is also FDA-approved for migraines, and it is formulated for faster onset of relief.; As with NSAIDs like aspirin, these products also carry a risk of stomach bleeding. A comparison of Excedrin Migraine and Advil Migraine is available here.

Caffeine: A Key Ingredient To The Excedrin List

Excedrin PM

You may have heard that caffeine can cause or exacerbate headaches, and if so, youre probably wondering why theres caffeine in most Excedrin products.

Its true that caffeine can be a headache trigger in certain situations, but thats far from the full story.

Caffeine is referred to as an analgesic adjuvant. This means that it helps to boost the effects of certain pain relievers. In the case of Excedrin, caffeine boosts the pain-relieving effects of aspirin and acetaminophen making these medicines up to 40% more effective.

Thats why youll find caffeine in almost all Excedrin products. Only Excedrin PM Headache does not contain caffeine, as caffeine consumed too close to bedtime can keep you from getting a good nights sleep.

Recommended Reading: How To Beat Migraines Naturally

What Are Excedrinmigrainesingredients

ExcedrinMigraine contains three active ingredients acetaminophen, aspirin and caffeine. These drugs combined work together to help relieve pain. Acetaminophen acts asa pain reliever and fever reducer. Aspirin helps reduce pain, inflammation, and swelling.Caffeine increases the effectiveness and enhances the pain-relieving function of analgesics such as aspirin and acetaminophen.

Excedrin Migraine For Migraine

OverviewExcedrin Migraine is an over-the-counter medication used to treat migraine headaches. Excedrin Migraine is a combination drug composed of acetaminophen, aspirin, and caffeine.

Acetaminophen is an analgesic and antipyretic . Acetaminophen is believed to work by altering the bodys perception of pain. Aspirin is a nonsteroidal anti-inflammatory drug . It is believed that Aspirin helps treat migraines by suppressing substances that contribute to inflammation and pain signals. Caffeine is a stimulant and a vasoconstrictor. Caffeine is believed to work in migraines by narrowing the blood vessels in the brain.

How do I take it?Take Excedrin Migraine as directed by your doctor, or follow the directions on the package.

Excedrin Migraine comes in the form of a tablet.

Side effectsThe FDA-approved label for Excedrin Migraine includes a warning that in rare cases it can cause nervousness, insomnia, rapid heartbeat, liver damage, stomach bleeding, and allergic reactions.

For more details about this treatment, visit:Excedrin Migraine

Recommended Reading: Does Aspartame Cause Migraine Headaches

Ways To Prevent Migraines In Children

You can help prevent your child’s migraines and manage symptoms by encouraging behavioral changes such as:

  • Ensuring your child sticks to a consistent sleep schedule;
  • Encouraging your child to get some form of exercise every day
  • Keeping your child hydrated and eating a healthy diet
  • Encouraging rest and relaxation
  • Documenting situations when your childs headache occurs to identify triggers

You may also consider talking with your physician about potential medications to use at the very start of a headache or migraine to help lessen the magnitude of the pain.

Before Taking This Medicine

Excedrin Migraine Acetaminophen, Aspirin (NSAID) and ...

Do not give Excedrin Migraine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

You should not use Excedrin Migraine if you are allergic to acetaminophen , aspirin, caffeine, or any NSAIDs .

Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking Excedrin Migraine.

Ask a doctor or pharmacist if it is safe for you to take Excedrin Migraine if you have other medical conditions, especially:

If you take Excedrin Migraine to treat headache pain, seek medical attention if you have:

  • a headache so bad you have to lie down;

  • a headache that causes vomiting;

  • what feels like the worst headache you’ve ever had;

  • a headache that seems different from your usual headaches;

  • a headache every day;

  • a headache after coughing, bending, exercising, or head injury;

  • if you have never had migraines diagnosed by a doctor; or

  • if you are having your first headache after age 50.

Aspirin may be harmful to an unborn baby’s heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking Excedrin Migraine.

Recommended Reading: What Piercing Is For Migraines

What Happens If I Overdose

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include ringing in your ears, headache, diarrhea, hallucinations, fast or slow heart rate, or seizure .

Excedrin Migraine And Advil Migraine Come With Moh Warning

This sounds like bad news for people with Migraine who are now wondering what theyre going to take when they get an attack. However, it may be a blessing in disguise. Although they are affordable and easy to access, over-the-counter meds like Excedrin Migraine can too easily lead to increased pain if taken too often

Research suggests that, when taken more than once or twice a week, NSAIDs and triptans can alter the serotonin system within the brain, interfering with the body’s pain response and leading to increased pain sensitivity

The risk of MOH is especially high with drugs that contain more than one active ingredient . Combination analgesics like Excedrin Migraine and Excedrin Advil are required by the FDA to come with a warning printed on the drug fact label:

Medication Overuse Headache Warning: Headaches may worsen if this product is used 10 or more days a month.”

You May Like: Ear Piercing That Gets Rid Of Migraines

Excedrin Migraine Side Effects

Get emergency medical help if you have any of these signs of an allergic reaction to Excedrin Migraine:hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking Excedrin Migraine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using Excedrin Migraine and call your doctor at once if you have:

  • severe anxiety, agitation, confusion, panic;

  • easy bruising or bleeding;

  • a light-headed feeling, like you might pass out;

  • if you feel very thirsty or hot, are unable to urinate, and have heavy sweating or hot and dry skin;

  • symptoms of stomach bleeding – bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;

  • high potassium – slow heart rate, weak pulse, muscle weakness, tingly feeling; or

  • liver problems – nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice .

Common Excedrin Migraine side effects may include:

What Drugs And Food Should I Avoid While Taking Excedrin

Excedrin PM

Avoid drinking alcohol. It may increase your risk of liver damage or stomach bleeding.

Ask a doctor or pharmacist before using other medicines for pain, fever, swelling, or cold/flu symptoms. They may contain ingredients similar to acetaminophen or aspirin .

Avoid coffee, tea, cola, energy drinks or other sources of caffeine while taking this medication. They can add to the side effects of the caffeine in the medication.

Don’t Miss: Medical Piercing For Migraines

Can Children Take Excedrin Migraine

If you are considering treating your child’s migraines with Excedrin Migraine, talk to your pediatrician or healthcare provider first.

Excedrin Migraine contains aspirin, which has been linked to Reyes syndrome, a rare but sometimes fatal illness in children.;You should not give a child medication containing aspirin if they are recovering from a viral illness, such as the flu or chicken pox.

Excedrin Migraine also contains acetaminophen and caffeine, so you will want to consider any effects these ingredients could have on your child’s health as well.

Speaking with your healthcare provider to discuss your child’s specific symptoms will determine whether it’s safe to treat your child’s migraines with Excedrin Migraine.

Why Was It Discontinued

Earlier this year, GlaxoSmithKline , the manufacturer of Excedrin, temporarily paused production of Excedrin Migraine and Excedrin Extra Strength. They did so as a precaution to resolve an inconsistency in how the ingredients were weighed. As of this month, GSK has resumed production and you should start seeing these products back on the shelves shortly.

Read Also: Amitriptyline For Headache Prevention

How To Prevent Moh

Overcoming MOH is not fun, though, and it makes managing Migraine just a little bit harder. Avoiding MOH in the first place is clearly the best option.

To reduce the risk of MOH, youll probably want more than one acute treatment in your arsenal. Alternating your triptan with a naproxen-based anti-inflammatory medication is beneficial because it prevents you from overdoing it on one certain type of medication, said headache specialist Dr. Thomas Berk during a special event for the American Migraine Foundation

Still, you dont want to take those more than 15 days a month because they can cause not only rebound headache but gastritis and kidney disease as well, said Berk. Pay attention to the recommended use instructions on the bottles. These medications are meant to be used as needed due to these risks.

What Is The Most Important Information I Should Know About Excedrin

Excedrin Tension Headache Aspirin

Do not give this medicine to a child or teenager with a fever, flu symptoms, or chicken pox. Aspirin can cause Reye’s syndrome, a serious and sometimes fatal condition in children.

You should not use this medicine if you are allergic to acetaminophen , aspirin, caffeine, or any NSAIDs .

Aspirin may cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are taking this medicine.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day;
  • asthma or seasonal allergies;

Also Check: Remedy For Migraine While Pregnant

Risks And Side Effects Of Aspirin In Children

Children with the following conditions should not take Excedrin Migraine or any other medication containing aspirin:

As with any medication, aspirin has potential risks and side effects in both adults and children. These may include:

  • Nausea or vomiting
  • Heartburn
  • Stomach pain or cramps

If your child experiences any unusual symptoms or issues while taking Excedrin Migraine, discuss these with your healthcare provider.

What Happens If I Overdose On Excedrin

Early signs of acetaminophen overdose include loss of appetite, nausea, vomiting, sweating, or weakness. Later symptoms may include upper stomach pain, dark urine, and yellowing of your skin or eyes.

Overdose symptoms may also include ringing in your ears, headache, diarrhea, hallucinations, fast or slow heart rate, or seizure .

You May Like: Stopping Nortriptyline For Migraines

Excedrin Migraine Acetaminophen Aspirin

RxCUI
EXCEDRIN 250 MG / 250 MG / 65 MG Oral TabletPSN
acetaminophen 250 MG / aspirin 250 MG / caffeine 65 MG Oral TabletSBD
APAP 250 MG / ASA 250 MG / Caffeine 65 MG Oral TabletSY
Excedrin Extra Strength Oral TabletSY
Excedrin Menstrual Complete Oral TabletSY
Excedrin Migraine Oral TabletSY
acetaminophen 250 MG / aspirin 250 MG / caffeine 65 MG Oral TabletPSN
acetaminophen 250 MG / aspirin 250 MG / caffeine 65 MG Oral TabletSCD
APAP 250 MG / ASA 250 MG / caffeine 65 MG Oral TabletSY

RELATED ARTICLES

Popular Articles